Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 61 year old African Caribbean man with sickle cell trait was admitted in June 1999 with subacute small bowel obstruction and intraabdominal lymphadenopathy, found to be caused by an HTLV1 associated high grade T cell non-Hodgkin lymphoma. He received six cycles of CHOP (cyclophosphamide, hydroxydaunorubicin, Oncovin (vincristine), and prednisolone) chemotherapy. He was subsequently well until January 2001, when he was admitted with a history of being generally unwell, with weight loss and pleuritic chest pain. On physical examination he was tachypnoeic and tachycardic. He was found to have a normochromic, normocytic anaemia and an erythrocyte sedimentation rate of 74 mm/hour. Resting ECG showed atrial tachycardia with left ventricular hypertrophy and anterior T wave changes. Transthoracic and subsequent transoesophageal echocardiogram revealed a polypoid mass in the left atrium, arising from the interatrial septum, and a second mass in the lateral wall of the right atrium extending into the right ventricular free wall. The left atrial mass resembled a myxoma, but the right sided mass appeared more like a malignant secondary lesion. Because of the high likelihood of a recurrence of the lymphoma, no tissue diagnosis was obtained, and the patient received combination chemotherapy with IVE (etoposide, ifosfamide, and epirubicin). Subsequent echocardiography, and a repeat at six months, showed complete disappearance of both intracardiac masses.
Cardiac involvement in lymphoma has been frequently described. Intracardiac T cell non-Hodgkin lymphoma occurring in an AIDS patient has been described as having been successfully treated with chemotherapy, but to our knowledge there has been only one postmortem report of cardiac involvement in HTLV-I associated lymphoma.